Tornadoes · United States · Kansas · 2024
EF1 tornado, Gardner Arpt, Kansas, May 19, 2024
This EF1 tornado ran 0.9 miles across Johnson County on May 19, 2024, touching down at 10:19 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 19, 2024
- Touchdown
- 10:19 PM CDT (03:19 UTC)
- Lifted
- 10:21 PM CDT (03:21 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Johnson County
- Touchdown point
- 38.784, -94.940
- Lift-off point
- 38.787, -94.934
- Record number
- 2405192119-01
The damage survey
14 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 99 mph.
- Shipping container tipped at JB Hunt
- fence supports snapped at base and thrown 3 blocks north
- partial roof covering material loss on three residences, all south facing
- tarped so difficult to see complete degree of damage, but at least half of roof missing
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the late evening hours of May 19th, a squall line brought severe wind gusts and a few tornadoes to portions of Johnson and Wyandotte Counties.
NWS Damage Survey confirmed a short lived EF-1 tornado developed due to a strong embedded circulation along a line of thunderstorms that moved northeast across Johnson County Kansas. The tornado began and ended on the south side of Gardner, KS around 10:20 PM CDT Sunday night, May 19th, 2024.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 23:25 UTC and running to 05:50 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:25 UTC | 05:50 UTC | Severe Thunderstorm Watch | EAX |
| 03:01 UTC | 03:45 UTC | Severe Thunderstorm Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:13 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 19, 6:38 PM CDT, 3 hours 41 minutes earlier. Its key messages:
- A line of thunderstorms capable of producing severe wind gusts will likely move through the region late this evening into early tomorrow morning.
- There will be a conditional threat for strong to severe storms tomorrow afternoon and evening.
- Enhanced risk for severe thunderstorms on Tuesday, with all severe hazards (large hail, damaging wind gusts, and a few tornadoes) possible.
Area forecast discussion, May 19, 6:38 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 638 PM CDT Sun May 19 2024 .KEY MESSAGES... - A line of thunderstorms capable of producing severe wind gusts will likely move through the region late this evening into early tomorrow morning. - There will be a conditional threat for strong to severe storms tomorrow afternoon and evening. - Enhanced risk for severe thunderstorms on Tuesday, with all severe hazards (large hail, damaging wind gusts, and a few tornadoes) possible. && .DISCUSSION... Issued at 210 PM CDT Sun May 19 2024 A broad area of west to southwesterly flow remains over much of the central CONUS downstream of a synoptic trough over the Intermountain West. Meanwhile, water vapor imagery shows a shortwave trough over northern AZ and NM, with this expected to move east northeastward with an associated mid level jet max nosing into the central High Plains. This will help initiate storms this afternoon across far SE Colorado, SW Kansas, and the OK Panhandle in vicinity of a surface low and accompanying southward extending dryline. As these storms move east northeast, they should grow upscale into a quick moving MCS capable of producing widespread severe winds, traversing from SW Kansas all the way into eastern Kansas. As the MCS approaches our far eastern Kansas counties by around 10 pm, they should be entering into a slightly less favorable convective environment. However, most recent CAM guidance does suggest a large bowing squall line capable of producing severe criteria wind gusts moving through the KC metro in the 10 pm to midnight time frame, with this continuing to move eastward through Missouri into the early morning hours, with the damaging wind gust threat diminishing the further east it progresses. 0-3 km bulk shear vectors could also perhaps support some embedded QLCS mesovortices, especially if bowing segments allow for a more favorable orientation of the shear vector with respect to the line itself. The severe threat should be over by around 2 am, but areas of stratiform precipitation may linger for a bit longer. With the overall progressive nature of the MCS, hydro concerns should be relatively low tonight. Severe chances for Monday is still very much uncertain. New convection may initiate over the area by early to mid morning tomorrow and continue into the early afternoon hours, but these do not appear to pose much of a severe threat. However, another shortwave trough should eject out of the Front Range and into the Plains tomorrow afternoon, deepening the the surface low over Kansas and enhancing low level southerly flow, bringing in upper 60s dewpoints. By late Monday afternoon, model soundings suggest up to 2000 J/kg of ML CAPE over the region with sufficient shear to support organized updrafts. That being said, forcing for ascent will be lacking. It is possible that storms could initiate along a remnant outflow boundary or a differential heating boundary of some sort. If any storm does manage to initiate, it will have the capability to become severe with large hail and damaging winds. CAMs suggest a large MCS developing over SE Nebraska by late tomorrow night as better forcing arrives, and moving eastward into southern Iowa into the early morning hours of Tuesday. It is possible that this could clip portions of northern Missouri, but best chances should stay north of the MO/IA border. Tuesday afternoon/evening remains our most favorable set up for severe weather across the region as a stronger shortwave trough moves into the Plains with a belt of 80 knot WSW winds at 500 mb overspreading the region. At the surface, the low should deepen and further approach the area, creating surface pressure falls and backing surface winds, yielding even better low level moisture advection into the region. By mid afternoon, our region will be in a very warm, moist warm sector with ML CAPE values at 3000 J/kg or above with very steep mid level lapse rates. Given the aforementioned band of 80 knot mid level winds, deep layer wind shear will be very strong. This pairing of large instability and deep layer shear will support supercells. Low level wind shear and hodographs will also support a tornado threat, especially if surface winds can back enough to out of the SE. While supercells will be possible out in the open warm sector earlier on in the event, storms will likely quickly grow upscale into linear storm modes later in the afternoon/evening given the strong forcing and advancing cold front. At this point, damaging wind gusts would likely be the primary hazard, especially if any bowing segments develop. The cold front should clear the region to the east by late Tuesday night into early Wednesday morning, with precipitation exiting with it. High temperatures for Wednesday should be much cooler (mid 70s) behind the cold front, but temperatures should rebound back to the lower 80s by Thursday and continuing into the weekend. Chances for showers and storms return for Thursday night into Saturday morning. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 630 PM CDT Sun May 19 2024 VFR conditions will start this TAF cycle across the Kansas- Missouri state line terminals, however a couple of storm complexes are moving east across the Kansas which will impact the terminals overnight. Current timing has storms in central Kansas arriving in the Kansas City terminals around 03Z. Given upstream observations, expect strong and gusty winds with CIGs just barely in the MVFR range as the storms move through between 03Z and 05Z. The storms will move east quickly leaving the terminals with VFR CIGs after a few hours. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Williams AVIATION...Cutter
Hazardous weather outlook, May 19, 4:49 AM CDT, 17 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 449 AM CDT Sun May 19 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 449 AM CDT Sun May 19 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a chance of severe thunderstorms tonight, especially west of Interstate 35. Locally heavy rainfall is also possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe weather is again possible on Monday and especially Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo CMS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
3.3 hours before the tornado, 65 km from the path. May 20, 2024.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -243 J/kg
- Surface CAPE
- 1273 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 6.9 K/km
Topeka, KS (KTOP), 12:00Z
8.7 hours after it, 65 km from the path. May 20, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -88404 J/kg
- Surface CAPE
- 13 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Olathe (IXD), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:20 UTC | 150° 4 kt | 1008.5 | ||||
| 01:25 UTC | 170° 2 kt | 1008.5 | ||||
| 01:30 UTC | 240° 2 kt | 1008.8 | ||||
| 01:35 UTC | 230° 5 kt | 1009.1 | ||||
| 01:40 UTC | 260° 4 kt | 1009.5 | ||||
| 01:45 UTC | 260° 5 kt | 1009.5 | ||||
| 01:50 UTC | 260° 4 kt | 1009.8 | ||||
| 01:53 UTC | 80 | 63 | 260° 3 kt | 1009.8 | ||
| 01:55 UTC | 260° 2 kt | 1009.8 | ||||
| 02:00 UTC | 0° 0 kt | 1009.5 | ||||
| 02:05 UTC | 0° 0 kt | 1009.5 | ||||
| 02:10 UTC | 0° 0 kt | 1009.5 | ||||
| 02:15 UTC | 0° 0 kt | 1009.8 | ||||
| 02:20 UTC | 0° 0 kt | 1009.8 | ||||
| 02:25 UTC | 0° 0 kt | 1009.8 | ||||
| 02:30 UTC | 0° 0 kt | 1010.2 | ||||
| 02:35 UTC | 0° 0 kt | 1010.2 | ||||
| 02:38 UTC | 78 | 65 | 0° 0 kt | 1010.5 | VCTS -RA | |
| 02:40 UTC | 0° 0 kt | 1010.2 | -RA | |||
| 02:45 UTC | 100° 5 kt | 1010.2 | -RA | |||
| 02:50 UTC | 100° 5 kt | 1009.8 | -RA | |||
| 02:53 UTC | 78 | 65 | 100° 5 kt | 1010.2 | VCTS -RA | |
| 02:55 UTC | 130° 5 kt | 1010.2 | -RA | |||
| 03:00 UTC | 120° 5 kt | 1010.2 | -RA | |||
| 03:05 UTC | 120° 7 kt | 1010.5 | -RA | |||
| 03:15 UTC | 150° 11 kt | 16 | 1010.8 | -RA | ||
| 03:20 UTC | 170° 10 kt | 1011.2 | -RA | |||
| 03:33 UTC | 67 | 62 | 210° 13 kt | 54 | 1013.5 | +TSRA |
| 03:38 UTC | 67 | 62 | 190° 9 kt | 29 | 1012.9 | -TSRA |
| 03:40 UTC | 180° 9 kt | 1012.5 | -RA | |||
| 03:45 UTC | 36 | 1012.9 | RA | |||
| 03:50 UTC | 190° 16 kt | 21 | 1012.5 | RA BR | ||
| 03:53 UTC | 66 | 62 | 180° 10 kt | 37 | 1012.2 | TSRA BR |
| 03:55 UTC | 1012.2 | RA BR | ||||
| 04:00 UTC | 190° 14 kt | 1012.5 | +RA BR | |||
| 04:02 UTC | 66 | 62 | 190° 11 kt | 21 | 1012.5 | VCTS +RA BR |
| 04:05 UTC | 190° 11 kt | 18 | 1012.2 | +RA BR | ||
| 04:10 UTC | 170° 9 kt | 1011.5 | RA BR | |||
| 04:15 UTC | 180° 11 kt | 1012.2 | RA BR | |||
| 04:20 UTC | 180° 13 kt | 1012.5 | RA BR | |||
| 04:25 UTC | 180° 13 kt | 19 | 1012.2 | RA BR | ||
| 04:30 UTC | 65 | 61 | 170° 11 kt | 1011.9 | TSRA BR | |
| 04:30 UTC | 170° 11 kt | 1011.9 | RA BR | |||
| 04:35 UTC | 180° 10 kt | 1011.5 | RA BR | |||
| 04:40 UTC | 190° 17 kt | 22 | 1011.2 | RA BR | ||
| 04:45 UTC | 65 | 62 | 190° 16 kt | 26 | 1010.8 | RA BR |
| 04:45 UTC | 190° 16 kt | 23 | 1010.8 | RA BR | ||
| 04:50 UTC | 24 | 1010.5 | RA BR | |||
| 04:53 UTC | 65 | 61 | 200° 20 kt | 27 | 1009.8 | RA BR |
| 04:55 UTC | 26 | 1010.2 | RA BR | |||
| 05:00 UTC | 23 | 1010.2 | RA | |||
| 05:05 UTC | 1010.2 | -RA | ||||
| 05:10 UTC | 180° 11 kt | 17 | 1009.8 | -RA | ||
| 05:15 UTC | 170° 11 kt | 1009.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the touchdown began at 03:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:49 UTC | TSTM WND GST 67 | 2 Wsw Richmond | Franklin, KS | Reported from at home weather station. |
| 03:10 UTC | TSTM WND DMG | 9 Wnw Paola | Miami, KS | Downed power lines and power outages near Pressonville Road. Time estimated from radar. |
| 03:10 UTC | TSTM WND DMG | 1 Ene Baldwin City | Douglas, KS | Power box broken by fallen tree. Time estimated by radar. |
| 03:10 UTC | TSTM WND DMG | 1 Ene Baldwin City | Douglas, KS | Power box broken by fallen tree. Time estimated by radar. |
| 03:11 UTC | TSTM WND GST 60 | 3 S Lecompton | Douglas, KS | |
| 03:11 UTC | TSTM WND GST 60 | 3 S Lecompton | Douglas, KS | |
| 03:12 UTC | TSTM WND DMG | Osawatomie | Miami, KS | Delayed report. Social media photo of a tree downed onto a vehicle. Time estimated from radar. |
| 03:13 UTC | TSTM WND DMG | 3 E Pleasant Grove | Douglas, KS | Power lines downed in the 800 block of E1500 Road. |
| 03:13 UTC | TSTM WND DMG | 3 E Pleasant Grove | Douglas, KS | Power lines downed in the 800 block of E1500 Road. |
| 03:19 UTC | TORNADO | 2 Ssw Gardner | Johnson, KS | NWS Damage Survey confirmed a short lived EF-1 tornado developed due to a strong embedded circulation along a line of thunderstorms that moved northeast across Johnson County Kansas. The tornado began and ended on the so |
| 03:20 UTC | TSTM WND DMG | 2 S Gardner | Johnson, KS | Substantial damage to an apartment complex, with several trees down and roof and shingle damage. Time estimated from radar. |
| 03:20 UTC | TSTM WND DMG | La Cygne | Linn, KS | Downed power lines and power outages near Market Street. Time estimated from radar. |
| 03:23 UTC | TSTM WND DMG | 1 Sse Gardner | Johnson, KS | Social media report of trees and limbs down and property damage on 183rd Street. Time estimated from radar. |
| 03:23 UTC | TSTM WND DMG | 5900 Monticello Rd | Johnson, KS | Damage is around Mill Valley High School. Tennis court bleachers upended. Parts of tennis court fence knocked down. Flag pole at soccer field pulled down. Time estimated from radar. |
| 03:25 UTC | TSTM WND DMG | 1 Wnw Linwood | Leavenworth, KS | Several reports of trees down and power outages in the Linwood area. Time estimated from radar. |
| 03:26 UTC | TORNADO | 2 Nw De Soto | Leavenworth, KS | A Damage survey confirmed a brief Tornado developed within an embedded circulation within the line of thunderstorms lifting north across southern Leavenworth County Sunday night, May 19th, 2024. The tornado impacted rura |
| 03:28 UTC | TSTM WND DMG | 1 Sw De Soto | Johnson, KS | Social media report of damage to the Mill Valley High School tennis court shelter. Time estimated from radar. |
| 03:28 UTC | TSTM WND DMG | 1 W De Soto | Johnson, KS | Report from mPING: 3-inch tree limbs broken; Power poles broken. Time adjusted from radar. |
| 03:28 UTC | TSTM WND DMG | De Soto | Johnson, KS | Delayed report. Social media photo of downed trees in De Soto. Time estimated from radar. |
| 03:30 UTC | TSTM WND DMG | Olathe | Johnson, KS | Several reports of tree and property damage in the Olathe area. Time estimated from radar. |
| 03:30 UTC | TSTM WND GST 60 | 2 Wnw Shawnee | Johnson, KS | Via Facebook. |
| 03:31 UTC | TSTM WND DMG | 2 Sse Louisburg | Miami, KS | Delayed report. Several reports of downed trees south of Louisburg. Time estimated from radar. |
| 03:31 UTC | TSTM WND DMG | Tonganoxie | Leavenworth, KS | Several downed trees in Tonganoxie. Time estimated from radar. |
| 03:31 UTC | TORNADO | 2 Wnw Shawnee | Johnson, KS | Preliminary results of a NWS Damage Survey have confirmed an EF-1 tornado occurred Monday night, May 19th, 2024, in northwestern Johnson County Kansas. The tornado began shortly after 10:31 PM CDT south of Mill Valley Hi |
| 03:33 UTC | TSTM WND DMG | 1 Wnw Shawnee | Johnson, KS | Downed tree limbs near 64th and Monticello. Time estimated from radar. |
| 03:33 UTC | TSTM WND DMG | 5 Ne New Lancaster | Miami, KS | Downed power lines and power outages Middle Creek Lake. Time estimated from radar. |
| 03:33 UTC | TSTM WND GST 62 | 1 Sw Clare | Johnson, KS | ASOS station KIXD Olathe Industria. |
| 03:36 UTC | TSTM WND DMG | 1 N Shawnee | Johnson, KS | Social media report of downed trees and limbs near Johnson Drive. Time estimated from radar. |
| 03:36 UTC | TSTM WND GST 60 | 2 Sw Basehor | Leavenworth, KS | Time estimated from radar. |
| 03:39 UTC | TSTM WND DMG | 1 S Overland Park | Johnson, KS | Multiple trees down near 87th and Riley Streets. Time estimated from radar. |
| 03:39 UTC | TSTM WND DMG | 1 Ssw Overland Park | Johnson, KS | Social media report of multiple trees down and property damage near 87th Street and Lowell Avenue. Time estimated from radar. |
| 03:39 UTC | TSTM WND DMG | 2 Ese Jarbalo | Leavenworth, KS | Two large power poles downed near 187th and Fairmount Road. Time estimated from radar. |
| 03:39 UTC | TSTM WND DMG | 2 W Merriam | Johnson, KS | Downed trees and power lines near Johnson Drive and Long Avenue. Time estimated from radar. |
| 03:39 UTC | TORNADO | 1 Ssw Fairway | Johnson, KS | Preliminary results of a NWS Damage Survey have confirmed an EF-1 Tornado occurred Sunday Night, May 19th, 2024 in northeastern Johnson County Kansas. Much of the path was EF-0 Damage, with a pocket of EF-1 Damage with m |
| 03:41 UTC | TSTM WND DMG | Prairie Village | Johnson, KS | Multiple social media reports of downed trees and wires in Prairie Village. Time estimated from radar. |
| 03:41 UTC | TSTM WND GST 70 | Oskaloosa | Jefferson, KS | |
| 03:44 UTC | TSTM WND DMG | 1 Nnw Muncie | Wyandotte, KS | Downed power lines and power outages near 74th Street. Time estimated from radar and dispatch report. |
| 03:44 UTC | TSTM WND DMG | Fairway | Johnson, KS | Report from mPING: 3-inch tree limbs broken; Power poles broken. Time adjusted from radar. |
| 03:44 UTC | TSTM WND DMG | Wyandotte County Lake | Wyandotte, KS | Significant damage to boat docks. Time estimated from radar. |
| 03:44 UTC | TSTM WND GST 60 | 1 N Prairie Village | Johnson, KS | Widespread power outages in the area. Time estimated from radar. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 19, 2024
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 1:12 PM MDT | Unrated | Washington, CO | 0.2 | 25 | |||
| May 19 | 3:32 PM CDT | EF1 | Russell, KS | 1.6 | 15 | |||
| May 19 | 2:45 PM MDT | EF2 | Logan, CO | 1.6 | 30 | |||
| May 19 | 2:56 PM MDT | Unrated | Logan, CO | 0.0 | 15 | |||
| May 19 | 4:20 PM CDT | EF0 | Ellsworth, KS | 0.2 | 10 | |||
| May 19 | 3:28 PM MDT | Unrated | Logan, CO | 0.2 | 25 | |||
| May 19 | 6:19 PM CDT | EF0 | Roger Mills, OK | 0.2 | 30 | $5,000 | ||
| May 19 | 6:27 PM CDT | EF0 | Roger Mills, OK | 0.5 | 30 | $5,000 | ||
| May 19 | 6:35 PM CDT | Unrated | McDonough, IL | 0.6 | 20 | |||
| May 19 | 6:43 PM CDT | EF0 | Roger Mills, OK | 1.9 | 30 | $10,000 | ||
| May 19 | 6:47 PM CDT | Unrated | Barton, KS | 1.1 | 40 | |||
| May 19 | 6:58 PM CDT | Unrated | Custer, OK | 0.5 | 100 | |||
| May 19 | 7:28 PM CDT | EF2 | Custer, OK | 6.7 | 1,760 | $250,000 | ||
| May 19 | 7:39 PM CDT | EF1 | Custer, OK | 6.7 | 400 | $150,000 | ||
| May 19 | 8:05 PM CDT | EF1 | Custer, OK | 5.0 | 440 | $200,000 | ||
| May 19 | 8:13 PM CDT | EF1 | Custer, OK | 2.8 | 30 | |||
| May 19 | 8:16 PM CDT | EF1 | Marion, KS | 1.1 | 40 | |||
| May 19 | 8:24 PM CDT | EF0 | Caddo, OK | 1.0 | 40 | $25,000 | ||
| May 19 | 8:37 PM CDT | EF1 | Blaine, OK | 0.6 | 50 | $5,000 | ||
| May 19 | 8:37 PM CDT | EF1 | Blaine, OK | 0.5 | 50 | $2,000 | ||
| May 19 | 9:32 PM CDT | EF2 | Canadian, OK | 3.5 | 300 | $100,000 | ||
| May 19 | 9:41 PM CDT | EF0 | Canadian, OK | 1.2 | 300 | $2,000 | ||
| May 19 | 9:41 PM CDT | EF0 | Canadian, OK | 2.9 | 30 | $5,000 | ||
| May 19 | 9:44 PM CDT | EF0 | Osage, KS | 0.7 | 40 | |||
| May 19 | 10:08 PM CDT | EF0 | Shawnee, KS | 0.1 | 25 | |||
| May 19 | 10:10 PM CDT | EF0 | Oklahoma, OK | 0.1 | 10 | |||
| May 19 | 10:26 PM CDT | EF1 | Leavenworth, KS | 1.5 | 150 | |||
| May 19 | 10:31 PM CDT | EF1 | Johnson, KS | 1.6 | 105 | |||
| May 19 | 10:39 PM CDT | EF1 | Johnson, KS | 2.6 | 150 | |||
| May 19 | 10:53 PM CDT | EF1 | Woods, OK | 2.7 | 300 | $10,000 | ||
| May 19 | 11:01 PM CDT | EF1 | Woods, OK | 1.5 | 40 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.